Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Indianapolis, IN

May 5, 2003Jackson County, Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 5, 2003, 8:43 AM EST for Jackson County, Lawrence County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 8:43 AM EST (13:43 UTC)
Expired
May 5, 2003, 9:30 AM EST
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Jackson County, IN, Lawrence County, IN

The radar

The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 706 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
706 m²/s²
0-3 km storm-relative helicity
1070 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WUUS53 KIND 051343
SVRIND
INC071-093-051430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
842 AM EST MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SEYMOUR
  EASTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 930 AM EST

* AT 836 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF MEDORA...OR ABOUT 8 MILES EAST
  OF BEDFORD...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEYMOUR AT 855 AM EST

THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL. LAWRENCE COUNTY 
EMERGENCY MANAGEMENT REPORTED NICKLE SIZE HAIL OCCURING WITH THIS 
STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3898 8643 3875 8635 3882 8584 3902 8582

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:10 AM EST, 5 hours 33 minutes earlier.

Area forecast discussion, May 5, 3:10 AM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 AM EST MON MAY 5 2003

WILL STORMS DEVELOP AGAIN THIS AFTERNOON.

AN AREA OF THUNDERSTORMS WAS OVER THE FORECAST AREA EARLY THIS
MORNING. STORMS SHOULD BE OUT OF THE AREA BY LATE MORNING. QUESTION
IS IF STORMS WILL DEVELOP AGAIN THIS AFTERNOON.

LOW PRESSURE WAS OVER IOWA EARLY THIS MORNING. A WARM FRONT EXTENDED
SOUTHEAST FROM THE LOW THROUGH SOUTHWEST INDIANA. AN UPPER LOW WAS
JUST NORTHWEST OF THE SURFACE LOW AND A SHORT WAVE EXTENDED
SOUTHEAST INTO THE LOWER OHIO VALLEY. THUNDERSTORMS COVERED MUCH OF
THE FORECAST AREA.

STORMS SHOULD CONTINUE MOVING EAST THIS MORNING. STORMS WILL
DECREASE BY LATE IN THE MORNING. THE WARM FRONT WILL CONTINUE TO
MOVE NORTHEAST.

MODELS CONTINUE TO FORECAST EXTREME INSTABILITY THIS AFTERNOON OVER
THE AREA...BUT FORECAST LITTLE OR NO LIFT. WHILE SHEAR
WEAKENS...SUPERCELLS COULD STILL FORM IN THE EXTREME INSTABILITY.
INSTABILITY DECREASES TONIGHT. MODELS CONTINUE TO INDICATE LITTLE OR
NO LIFT...SO STORMS NOT LIKELY TO CONTINUE INTO TONIGHT. A SURFACE
BOUNDARY IS FORECAST NEAR THE OHIO RIVER LATER TONIGHT AND TUESDAY
BY BOTH THE ETA AND GFS. WILL KEEP A CHANCE OF THUNDERSTORMS OVER
THE SOUTH LATE TONIGHT AND TUESDAY.

WILL BE SOME SUNSHINE LATER THIS MORNING AND THIS AFTERNOON. WILL GO
WITH THE WARMER MET TEMPERATURES WHICH HAD BEEN PERFORMING BETTER
THAN THE MAV UNTIL YESTERDAY. DEW POINTS SHOULD STAY HIGH
TONIGHT...SO WARMER MET LOOKS BETTER. COULD BE MORE CLOUDINESS
TOMORROW...BUT STILL EXPECT SOME AFTERNOON SUNSHINE.

.IND...NONE.

DS
Hazardous weather outlook, May 5, 5:51 AM EST, 2 hours 52 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 AM EST MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING. STORMS SHOULD
REMAIN BELOW SEVERE THRESHOLDS THROUGH EARLY MORNING. STORMS COULD
DEVELOP AGAIN LATE IN THE MORNING AND THIS AFTERNOON...AND BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER SOME PART OF CENTRAL INDIANA EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS MORNING AND THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:27 PM ESTSevere Thunderstorm WarningINDParke18 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.